New York, 2024

Flooding in New York, March 7, 2024

March 7, 2024 · NWS ALY · 3 events in 3 counties and zones

A coastal low pressure system brought a widespread rainfall to eastern New York during the early morning hours on March 7, 2024. Between 1 and 2 inches of rain fell across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A coastal low pressure system brought a widespread rainfall to eastern New York during the early morning hours on March 7, 2024. Between 1 and 2 inches of rain fell across the area. This rain was enough to result in some localized areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 7, 1:01 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 7, 1:01 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
101 AM EST Thu Mar 7 2024

.SYNOPSIS...
Steady moderate to locally heavy rain is expected this evening
and overnight tonight as a cold front and coastal low interact
over the region. Drier weather returns with continued mild
temperatures Thursday into Friday before another chance for rain
and high elevation snow arrives this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.Update...As of 100 AM...Moderate rain continues across much of
the CWA this morning, though KENX radar shows indications of
lightening in some areas. Our cold front continues to slowly
track south and east through the region this morning, currently
located just south of Albany, draped through portions of the
Souther Tier, Mid-Hudson Valley and into western New England.
SPC mesoanalysis indicates that the 850 hPa isotherm remains
displaced well to our northwest this morning, limiting cold air
advection behind the front and leading to temperatures having
only fallen into the upper 30s to low/mid 40s. South and east of
the front, where ample warm air advection from the coastal low
remains dominant, temperatures remain in the upper 40s to low
50s.

A secondary circulation has formed just south of the Long Island
coast this morning, helping to enhance low to mid-level FGEN
mainly for areas east of our region, though SPC mesoanalysis
shows this area dips into Litchfield County and portions of the
lower Mid-Hudson Valley. This has helped to reinforce rain where
some lighter spots had previously developed. According to the
latest 12-hour MRMS QPE, anywhere from about 0.5" to upwards of
1.4" of rain has fallen across the area with additional totals
maximizing at about 0.5" to 1" expected through later this
morning. These larger values are expected within the Capital
District and into the Berkshires and Southern Vermont with
smaller values of 0.1" to less than 0.5" expected elsewhere.

Minor adjustments were made to the forecast with this update to
represent latest obs and trends. Please see the previous
forecast for additional details...

.Previous...Ultimately the broad ascent from PVA ahead of the
coastal low will tap into the abundant low-level moisture behind
the wind shift boundary, bringing the potential for heavy
rainfall into far southern and southeastern areas. The boundary
slowly approaching from the northwest will see associated
precipitation become more widespread, eventually merging with
the southern region as frontogenetic deformation flow interacts
with the boundary and abundant low-level moisture spreads north.
Areas behind this surface boundary, namely to the northwest in
the southern Adirondacks, will likely see the lowest
precipitation totals from this system before rainfall ends
overnight. Elsewhere, steady moderate to heavy precipitation
will develop later this afternoon in southern zones, spreading
north into the Capital District this evening, and persisting
through the night before diminishing in coverage as the best
forcing for ascent exits to the east.

QPF expected from this system remains in the 1.25-2" range for
most of the region from the Capital District south and east,
with 0.75-1.25" north and west where rainfall ends earlier.
Ensemble guidance continues to show relatively low probabilities
for more than 2" of rainfall, with the most likely location of
those higher totals in far southeastern zones in northwestern
Connecticut. The principal hazard continues to be nuisance
flooding of low-lying, urban, and poor drainage areas,
particularly from the Capital District south and east where the
heavier rain will likely set up. River flooding remains
possible, particularly on the Lower Housatonic River, as well as
potentially the Hoosic or other rivers draining western
Massachusetts or the Taconics, but NERFC guidance continues to
place no forecast points in the service area above flood stage.

Temperatures through tonight remain seasonably mild during
ongoing precipitation, with overnight lows in the 30s to low
40s across the region beneath overcast skies. Some spots in the
southwestern Adirondacks may dip into the upper 20s if skies are
able to begin clearing before dawn.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
As the coastal low and best forcing for ascent exits to the
east, some scattered shower activity may linger into Thursday
morning before tapering across the region by Thursday afternoon.
However, as the coastal low passes south of the region late
tonight, north winds funneled along the Champlain and Hudson
Valleys will bring breezy conditions, with gusts up of 20-30 mph
possible. Brief surface and upper riding subsequently builds in
from the west, resulting in dry weather locally Thursday
evening through Friday.

Temperatures cool slightly on Thursday behind the cold frontal
passage, with afternoon highs in the upper 30s to mid 40s in
high terrain and upper 40s to low 50s at lower elevations.
Temperatures dip into the mid 20s to low 30s across the region
Thursday night, before rebounding to mild afternoon highs in the
upper 40s to mid 50s on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A complex storm system is expected to move across the region mainly
from late Saturday through Sunday night. Main trend in the guidance
since yesterday is for a stronger coastal cyclone over New England
and a deeper upper low tracking from the Great Lakes through the
Northeast. The main result is a slower evolution and thus timing of
precip onset delayed until later Sat. This has been reflected in the
latest forecast.

The primary surface cyclone will be tracking NE from lower Great
Lakes to near the Quebec/Ontario border through Sat. Southerly flow
will steadily strengthen (v-comp anomalies of +2 to +3 STDEV) ahead
of the cyclone, transporting moisture northward into our area with
PWAT anomalies increasing to +1 to +2 STDEV by Sat night. Our area
will initially be on the warm side of the storm Sat through Sat
night prior to the secondary cyclone intensifying near the coast Sun
morning. So rain is expected to be the main precip type until Sun,
except for higher terrain areas of the S. Adirondacks and S. Greens
where rain will mix with then change to snow Sat night. There could
be some hydro issues depending on rainfall amounts and when/where
rain changes to snow. Ground conditions will be fairly moist leading
into this event, so will continue to monitor. Heaviest QPF > 1"
looks to be across favored upslope areas, with some to most of the
precip being snow in these areas.

As the coastal cyclone tracks NE across eastern New England, colder
air aloft will filter in across our region as the upper low moves
overhead on Sun. Temperatures still likely too warm for anything but
rain in lower elevations, but higher elevations north of Albany and
the Mohawk Valley will likely have snow with moderate accumulations
possible. Even the Catskills, Taconics and Berkshires may start to
accumulate snow on Sun. The storm consolidates over coastal Maine
Sun night, with all snow expected in mountains areas and even a
rain/snow mix in the valleys. A light accumulation could occur in
some lower elevations locations, with moderate amounts possible in
the mountains. WPC superensemble still indicating ~50 percent probs
for > 3" snow in the S. Adirondacks, S. Greens and N. Berkshires.
There could be heavier amounts, especially through Monday where
additional wrap-around/upslope snow occurs as the storm becomes
vertically stacked over the Gulf of Maine with NW cyclonic flow in
our region. Winter headlines may eventually be needed. Drying should
occur in N-S valleys on Mon, although it will become windy in the NW
flow regime. NW winds could gust 30-40+ mph.

The storm finally pulls away by Tue, with a more neutral NW flow
regime setting up. So it will remain breezy, but should be dry. Wind
speeds will decrease by Wed as surface high pressure moves in, with
continued dry conditions and temperatures trending above normal.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Through 06z Friday...Low pressure will track across southern
New England through daybreak, and off the New England coast
later today.

Area of light to moderate rain will continue across much of eastern
NY/western New England through daybreak, with mainly MVFR Vsbys and
MVFR/IFR Cigs. As the rain decreases in intensity after 08Z/Thu,
Vsbys could improve to VFR.

Rain should gradually taper off from west to east between roughly
12Z-16Z/Wed, however some light showers or drizzle could linger at
KPSF a few hours later. Mainly VFR Vsbys are expected, however MVFR
Cigs may linger until mid to late afternoon at most TAF sites, and
possibly until around or after sunset at KPSF.

Generally clear skies are expected for Thursday night with VFR
conditions prevailing.

Winds will increase from the north to northeast to 8-14 KT with some
gusts of 20-25 KT toward and after daybreak, and will persist much
of Thursday. Wind gusts should diminish after sunset, with north to
northwest winds decreasing to 5-10 KT.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Breezy. Chance of RA.
Saturday Night: High Operational Impact. Breezy. Definite RA.
Sunday: High Operational Impact. Breezy. Definite RA...SN.
Sunday Night: Moderate Operational Impact. Breezy. Chance of SHRA...SHSN.
Monday: Moderate Operational Impact. Windy With Gusts To 32 kts. Slight Chance of SHRA...SHSN.

&&

.HYDROLOGY...
A complex interaction of an approaching coastal low with
abundant low-level moisture and a nearly stationary frontal
boundary straddling the region will result in widespread
moderate to locally heavy rainfall across the region. As
favorable dual-jet dynamics act to deepen the coastal low, a
strong southerly low-level jet about its eastern flank will
decelerate within a region of deformation, acting to both
further intensity the frontal boundary over the interior
Northeast and result in convergence of water vapor transport
over southern New England. The heaviest rainfall will likely be
associated with the potent moisture convergence, while areas
north of the surface boundary will see comparatively lighter
totals as precipitation ends earlier. Despite the fairly
progressive nature of the system, efficient rainfall processes
and robust forcing will yield a soaking rainfall across the
region, with total QPF generally expected to be 1.25-1.75". In
northwestern zones within the southern Adirondacks, the earlier
end to rainfall in conjunction with a farther separation from
peak forcing for ascent will result in lower totals of 0.5-1".
The highest totals will be in northwestern Connecticut and
neighboring zones closest to peak ascent and moisture
convergence, where totals will approach or possibly exceed 2" by
midday Thursday. WPC has continued to assess a Slight Risk for
excessive rainfall in northwestern Connecticut, while a Marginal
Risk is maintained generally along and east of the Hudson
Valley.

Despite the ample rainfall, confidence in any potential for
flooding remains low and Flood Watches have not been issued.
Antecedent conditions through February were very dry for most of
the forecast area, with the lack of February snowfall also
limiting the potential for snowmelt adding to runoff. The
progressive nature of the system will also aid in reducing
impacts as the residence time over the region will be relatively
short. Latest river stage forecasts from NERFC continue to show
no forecast points in the service area reaching flood stage,
although a few do come close to minor flood, most likely in the
Lower Housatonic basin and possibly in other basins draining
southern portions of western New England or the Taconics. The
most likely hazard is assessed to be nuisance flooding of urban,
low-lying, or poor drainage areas across the region, and these
instances will likely be handled with short-fuse advisory
products as needed.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Picard
NEAR TERM...Gant/Main/Picard
SHORT TERM...Picard
LONG TERM...JPV
AVIATION...KL
HYDROLOGY...Picard
Hazardous weather outlook, Mar 6, 4:11 PM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
411 PM EST Wed Mar 6 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
411 PM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Moderate to heavy rain tonight may lead to localized poor drainage
or urbanized flooding, mainly in western New England.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A plowable snowfall is possible Saturday night into Monday across
higher elevations of the Southern Adirondacks, Southern Greens, and
northern Berkshires. Winter weather headlines may eventually be
needed if confidence increases. Strong northwest winds are possible
late Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Montgomery

When
March 7, 3:25 AM EST to 7:00 AM EST
Where
Montgomery County, 1.12 mi NW of Sprakers to 0.98 mi W of Randall
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.892, -74.514

State Route 5s was blocked between Sprakers Hill Road and Borden Road due to flooding.

Flood, Albany

When
March 7, 4:00 AM EST to 10:00 AM EST
Where
Albany County, 1.06 mi NNE of North Bethlehem to 1.07 mi NNE of North Bethlehem
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.684, -73.843

U.S. Route 20, Western Avenue, was closed at the intersection of Fuller Road in the City of Albany due to flooding.

Flood, Warren

When
March 7, 4:00 AM EST to 7:00 AM EST
Where
Warren County, 1.07 mi NNE of Chestertown to 1.07 mi ESE of Chestertown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.663, -73.809

Flooding was reported along State Route 8 at U.S. Route 9 near Chestertown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166434, 1168042, 1168044.